May 11, 2010
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 Which Erection Enhancers Can I Take With My HIV Meds?
I've been HIV positive since 1992, my CD4 count is low and my viral load is 12,000. I'm currently on Truvada (tenofovir/FTC) and Videx (didanosine, ddI), as well as Sporanox (itraconazole) to prevent fungal infections. What do you think of this regimen, and what is the safest erection-enhancing drug to take with it?


 Should I Stop Drinking So Much Ensure?
I've been HIV positive for 19 years with a T-cell count in the 700-to-800 range and a viral load below 50. For the past 12 years I've been drinking nutritional shakes like Ensure almost daily. Although wasting is not an issue now, it has been in the past. I've also taken oxandrolone (Oxandrin) for 12 years. I'm 5 feet 9 inches tall and weigh 180 pounds. Do I really need to drink Ensure every day?


 Is There Such a Thing as Partial Disability?
I have been HIV positive for eight years and I take Truvada (tenofovir/FTC) and Viramune (nevirapine). I also have a very stressful job and I don't know how much longer I can keep it up. I'm exhausted, I see a counselor regularly and I'm on Wellbutrin (bupropion) for anxiety and depression. I can't quit my job because I need the health insurance and I have a mortgage payment to make. I know I'm too healthy to go on full disability, but I feel like I'm having a nervous breakdown. Do you have any suggestions?


HIV/AIDS & BODY SHAPE CHANGES


 How Common Is Lipodystrophy in HIVers Not on Meds?
I'm a 49-year-old gay man who's been HIV positive since 2004. Less than a year after my diagnosis, I began to notice that I was losing fat in my extremities and face. At the time, I wasn't on HIV meds, my viral load was undetectable and my CD4 count was well within the normal range (around 700). My lipodystrophy became so severe that I've had to get filler treatments in my face, hands, forearms and buttocks. How common is it for HIV-positive people to develop lipodystrophy without being on meds? What are some possible causes when meds aren't the culprits?


MIXED-STATUS COUPLES


 Ten Years Married and Just Diagnosed: How Did My Wife Stay HIV Negative?
My wife and I have been married for 10 years; we have two wonderful children and live the normal life of most suburbanites. Recently I was diagnosed HIV positive with a CD4 count of 200 and a viral load above 70,000. My wife has tested HIV negative. I know when I must have become positive, and it was before my wife and I were together. How, after 11 years of unprotected sex and two kids together, could she have stayed HIV negative? Is it just pure luck?


Also Worth Noting: Visual AIDS

Image from the May 2010 Visual AIDS Web Gallery
"Vestment (Detail)" 1993; Valerie Caris

Visit the May 2010 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Take With Food," is curated by Marisa Cardinale.
HIV/AIDS TREATMENT & SIDE EFFECTS


 What's in Store for Multidrug-Resistant HIVers?
What are the options for HIVers on salvage treatment in 2010? I have low T cells and my virus is also dual tropic, which means CCR5 inhibitors like Selzentry (maraviroc) are of no use to me. Is anyone out there working on options for people in my situation?


 Should My Viral Load Have Been Undetectable Before I Switched Meds?
I've been on Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin) for six years. I switched to Atripla (efavirenz/tenofovir/FTC) seven days ago while my CD4 count was 654 and my viral load was 78. I've had no problems so far, but since switching I've had a bad case of buyer's remorse. Should my viral load have been undetectable for this to be a safe switch? Have I put myself at risk for treatment failure?


 Too Busy to Be Down in the Dumps: What Are My Options?
I was diagnosed with HIV about six months ago. I'm on Atripla (efavirenz/tenofovir/FTC), but I have a lot of mood swings and fatigue. I'm in the Army reserves, I'm a single father of a 9-year-old girl, I work full time and am taking three classes per semester in school, so I have a lot going on. What can I do?


More Questions About HIV/AIDS Treatment & Side Effects:


HIV TRANSMISSION & TESTING


 I Took My Partner's HIV Meds as PEP: How Do I Stop?
My partner of more than a year is HIV positive. I took an OraQuick test in February and it came back positive. After that my partner and I had unprotected anal sex with me as the bottom. I started taking some of his Atripla (efavirenz/tenofovir/FTC) as post-exposure prophylaxis (PEP) and went to an HIV specialist three days later. To my surprise, my Western blot test result came back negative. I didn't tell the specialist I was taking Atripla, but can I just stop taking it? Could the meds have skewed my Western blot result?


 What Are the Odds That My Baby Is HIV Negative?
I'm an HIV-positive young female and my viral load has always been under 48. I got pregnant and was on HIV meds during my second and third trimesters. I delivered vaginally, my son received HIV meds after birth and I never breastfed him. When he was a month old we tested him for viral DNA, and the results came out negative. My doctor said that after four weeks the viral DNA PCR is a very sensitive and specific test, and that my baby is 100 percent HIV negative. Is this true? Could his results change before his next test three months from now?


More Questions About HIV Transmission & Testing:


OTHER HEALTH ISSUES


 How Can We Fight HIV-Associated Inflammation?
Is there anything HIVers can do to help our bodies reduce potential inflammation caused by HIV itself?


 Can My HIV Meds Cause Diabetes?
I tested HIV positive in 2006. I recently started taking Duovir (nevirapine/zidovudine/lamivudine, only available as a generic combination pill outside the U.S.), Kaletra (lopinavir/ritonavir, known as Aluvia outside the U.S.) and Viread (tenofovir). After taking these meds for two months I developed diabetic ketoacidosis (DKA). Could my HIV meds have brought on this effect? What are my options?


More Questions About Other Health Issues:


Connect With Others

I Just Tested Positive: Feeling Down and Alone
(A recent post from the "I Just Tested Positive" board)

I am so depressed and stressed; I am just at my end. I feel so alone and have no one to talk to. Is there anyone out there that understands? -- Dakota

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 Are There Warning Signs That Come Before a Drop in CD4 Count?
Are there any precursors to a decline in CD4 cells, or does the count usually drop abruptly and without symptoms? Is it possible for a person's CD4 count to drop despite their having an undetectable viral load?


 Why Is My CD4 Count Dropping and My CD4 Percentage Going Up?
I'm taking Reyataz (atazanavir), Epzicom (abacavir/3TC) and Norvir (ritonavir). My viral load has been undetectable since I started taking meds. My labs in January showed a CD4 count of 370 and a CD4 percentage of 23.1. My labs taken last week show a CD4 count drop to 231, yet my percentage went up to 25.7. Is there any reasonable explanation for this? Should I be concerned?


STRANGE BUT TRUE


 Hair Pull on Purse -- or Dastardly HIV-Transmission Plot?
As I was getting out of my car and putting my purse on my shoulder I felt my hair being pulled, possibly by the chain of my purse strap. It pulled a few strands of my hair, making me feel a sharp pain. However, I can't stop thinking about how maybe someone was right behind me, injecting my head with some HIV-positive blood. I am currently involved in a law suit against someone and think it may be that person -- or someone who knows my fear of HIV and wants to make it come true!






Activist Central

 AIDS Watch at Home 2010: Make Congress Listen Right in Your Own Backyard


 Join a Rally in Washington, D.C., on May 19 to Call for Hepatitis Program Funding


 An Open Letter Calling on International Agencies to Support Amnesty for Maksim Popov


 China: Release Activist on Medical Parole


 Women Living With HIV: Take a Survey on Sexual and Reproductive Health Services


 Tell HHS That Black Women Openly Living With HIV/AIDS Should Be Represented on PACHA